Ohio, 2008

Flash Flood and Hail in Ohio, July 22, 2008

July 22, 2008 · NWS CLE · 22 events in 7 counties and zones

A frontal system lingered over northern Ohio. Thunderstorms developed along this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A frontal system lingered over northern Ohio. Thunderstorms developed along this front. A few of the stronger storms became severe, while storms moving off of Lake Erie produced torrential rainfall in northeastern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 22, 2:44 AM EST, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 22, 2:44 AM EST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
344 AM EDT TUE JUL 22 2008

.SYNOPSIS...
A COLD FRONT OVER NORTHWEST OHIO AND LAKE ERIE WILL MOVE SOUTH TO
THE OHIO VALLEY TODAY AND OFF THE EAST COAST ON WEDNESDAY. A TROUGH
ALOFT WILL REMAIN OVER EASTERN CANADA AND EXTEND SOUTH ACROSS THE
GREAT LAKES TODAY AND WEDNESDAY. HIGH PRESSURE FROM NORTHWEST
ONTARIO WILL MOVE TO THE MISSISSIPPI VALLEY DURING THE MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEAK SURFACE LOW ON THE FRONT OVER LAKE ERIE EARLY THIS MORN STILL
STIRRING UP A FEW SHOWERS/TSTORMS. LARGE COMPLEX OF TSTORMS
PASSING JUST SOUTH AND WEST OF THE AREA AND SHOULD EXIT SOUTHEAST
THIS MORNING WITH SOME DEBRIS CLOUDS OVER THE AREA THIS MORNING.
COULD BE PATCHY DENSE FOG OVER FAR EASTERN ERIE/CRAWFORD COUNTIES
PA BUT INCREASING CLOUDS WILL HELP IMPROVE FOG BY DAYBREAK.

COLD FRONT OVER LAKE ERIE AND NW OHIO SHOULD FINALLY SAG SOUTH
ACROSS THE FORECAST AREA TODAY AS CURRENT SHORT WAVE ALOFT AND
SURFACE LOW SLIDES EAST. FRONT IS SHALLOW AT FIRST AND ANY DRYING
OF THE AIRMASS TODAY MAY BE MORE A FUNCTION OF DAYTIME MIXING THAN
COLD ADVECTION.

TROUGH ALOFT OVER EASTERN CANADA IS DEEP FOR THIS TIME OF YEAR AND
SHOWERS/STORMS POPPED UP ACROSS MUCH OF THE CENTRAL/EASTERN GREAT
LAKES YESTERDAY MAINLY IN THE AREAS WHERE DEWPOINTS HELD IN THE
LOWER AND MID 60S. TROUGH IS SLOWLY SINKING SOUTH AND MUCH BETTER
Q VECTOR CONVERGENCE OVER THE AREA TODAY. DESPITE THE PASSAGE OF
THE WEAK COLD FRONT...THINK THAT THERE WILL BE A FEW ADDITIONAL
SHOWERS AND STORMS POPPING UP ALMOST ANYTIME BUT MOST LIKELY THIS
AFTERNOON AT INLAND LOCATIONS.

WILL NOT SPECIFY LESS HUMID IN THE FORECAST TODAY AS IT WILL TAKE
MOST OF THE DAY TO GET DEWPOINTS TO DROP TOWARD 60. AIRMASS WILL NOT
FEEL CRISP OR REFRESHING...ESPECIALLY THIS MORNING...BUT IT WILL
BEGIN TO FEEL LESS HUMID BY LATE AFTERNOON/EARLY EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
SHOWERS AND STORMS WILL ALSO LIKELY DEVELOP NORTH OF LAKE ERIE THIS
AFTERNOON/EVENING AND COULD HOLD TOGETHER EARLY TONIGHT AS THEY
SLIDE SOUTHEAST ACROSS LAKE ERIE AS TROUGH DROPS SOUTHEAST. ACTIVITY
WILL LIKELY DIMINISH LATER TONIGHT BUT COULD TAKE UNTIL AFTER
MIDNIGHT AND WILL CONTINUE CHANCE OF SHOWERS/STORMS MAINLY NE OH/NW
PA INTO TONIGHT. STILL CANNOT RULE OUT A SHOWER EXTREME NE OH/NW PA
ON WEDNESDAY AS TROUGH ALOFT LINGERS OVER THE EASTERN LAKES...
OTHERWISE COOLER AND LESS HUMID AND A PRETTY NICE DAY. GFS MAX
TEMP GUIDANCE LOOKS GOOD WITH MOSTLY MID AND UPPER 70S. NICE DAY
THURSDAY WITH SUNSHINE AND TEMPS NEAR OR SLIGHTLY BELOW NORMAL.
WILL FORECAST A CATEGORY BELOW GFS MAX TEMP GUIDANCE WHICH IS
REBOUNDING TEMPS TOO FAST.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS LOOK SIMILAR TO YESTERDAY. WARM ADVECTION AND SW FLOW
UNDERWAY BY FRIDAY. TSTORM COMPLEXES WILL LIKELY BE OCCURRING
SOMEWHERE OVER THE PLAINS STATES...UPPER MIDWEST AND MS VALLEY.
UNKNOWN IF ANY OF THAT ACTIVITY CAN GET TO THE FORECAST AREA BUT
IT CERTAINLY IS WORTHY OF A LOW POP (20-30) ESPECIALLY THE WESTERN
HALF OF THE FORECAST AREA ON FRIDAY. NEXT COLD FRONT DROPPING
SOUTHEAST ACROSS THE GREAT LAKES STILL LOOKS ON TRACK FOR LATER
SATURDAY. AGAIN IT ALSO LOOKS AS IF THE TROUGH ALOFT WILL BE
UNSEASONABLY DEEP SO CANNOT RULE OUT A LINGERING INSTABILITY
SHOWER/TSTORM SUNDAY MAINLY NE OH/NW PA BUT DRIER AIR SHOULD BE
WORKING INTO THE AREA BY SUNDAY. HIGH PRESSURE SHOULD BUILD
SOUTHEAST BY MONDAY. FORECAST TEMPS WILL BE CLOSE TO GFS ENSEMBLE
TEMPS...A DEGREE OR TWO COOLER THAN OPERATIONAL GFS AND NCEP TEMP
GUIDANCE.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
FRONT IS ACROSS THE CENTRAL PORTION OF LAKE ERIE NEAR A STL TO BUF
LINE. FRONT MOVING VERY SLOWLY AT THIS POINT SO EXPECT DO EXPECT
SOME WIDESPREAD MVFR BR TO DEVELOP OVERNIGHT WITH AREAS OF IFR.
THE BR SHOULD BURN OFF QUICKLY AFTER SUNRISE. THE FRONT WILL PUSH
INTO CENTRAL OHIO BY THIS EVENING...HOWEVER WILL SEE SOME
SCATTERED TSRA LATE THIS AFTERNOON...MAINLY SOUTH OF THE FRONT.

OUTLOOK...COOLER AND LESS HUMID AIR WILL SPREAD INTO THE REGION
WITH GENERALLY VFR CONDITIONS. BROAD UPPER TROUGH OVER GREAT LAKES
WILL PERSIST THROUGH THURSDAY. UPPER LEVEL FEATURE COULD POSSIBLY
CAUSE A FEW SHOWERS OR EVEN THUNDERSTORMS EACH DAY. RIDGE BUILDS
IN TOWARD FRIDAY.

&&

.MARINE...
THE COLD FRONT ACROSS LAKE ERIE WILL PUSH TO THE OHIO RIVER BY
TONIGHT.  LAKE WILL BECOME CHOPPY TOMORROW AS A SECONDARY TROUGH
ROTATES ACROSS THE LAKE.  CONDITIONS WILL APPROACH SMALL CRAFT
ADVISORY CRITERIA WITH NW FLOW. WINDS SPEEDS SHOULD STAY UNDER 20
KTS AND WAVES ARE EXPECTED TO ONLY INCREASE INTO A 2 TO 4 FOOT RANGE
ALTHOUGH 3 TO 5 FEET COULD BE POSSIBLE.  WINDS WILL DIMINISH LATE
WEDNESDAY AS HIGH PRESSURE BEGINS TO BUILD OVER AREA. LIGHT FLOW ON
FRIDAY SHOULD TURN TO S OR SW BY SAT AS THE HIGHS MOVES OFF TO THE
EAST AND ANOTHER COLD FRONT APPROACHES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...KOSARIK
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, Jul 22, 5:19 AM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
619 AM EDT TUE JUL 22 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-231030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
619 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY ACROSS
NORTH CENTRAL AND NORTHEAST OHIO AS WELL AS NORTHWEST
PENNSYLVANIA. DAMAGING WINDS AND ISOLATED LARGE HAIL ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Cleveland radar (KCLE), 123 km away, was scanning. The volume nearest the first event began at 13:47 UTC.

Open the radar archive at this moment

Event by event

14 hail, 7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Ashtabula

When
July 22, 8:50 AM EST to 12:30 PM EST
Where
Ashtabula County, 1 mi S of Conneaut to 1.55 mi W of Lakeville
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
41.935, -80.550

A band of showers and thunderstorms enhanced by the warm waters of Lake Erie moved into Conneaut on the morning of the 22nd, producing significant flash flooding along the lakeshore. Doppler radar estimated between 3.5 and 5 inches of rain fell throughout the city of Conneaut in less than 1.5 hours. Major street flooding occurred, with semi trucks stranded and numerous underpasses flooded. Many structures were inundated, including a restaurant on Broad Street.

Hail, Mahoning

When
July 22, 2:30 PM EST
Where
Mahoning County, 1.96 mi ESE of Ohio Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.107, -80.646

Quarter size hail was observed on the Youngstown State University campus.

Thunderstorm Wind, Mahoning

When
July 22, 2:35 PM EST
Where
Mahoning County, 1.69 mi WNW of Landsdowne Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.141, -80.649

A trained spotter estimated thunderstorm wind gusts at 60 mph.

Thunderstorm Wind, Mahoning

When
July 22, 2:44 PM EST
Where
Mahoning County, Campbell
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.080, -80.600

Thunderstorm winds caused structural damage to a building.

Thunderstorm Wind, Lorain

When
July 22, 3:44 PM EST
Where
Lorain County, Wellington
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
41.170, -82.220

Thunderstorm winds downed several trees.

Hail, Lorain

When
July 22, 3:46 PM EST
Where
Lorain County, La Grange
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.230, -82.120

Nickel size hail was observed.

Thunderstorm Wind, Lorain

When
July 22, 3:48 PM EST
Where
Lorain County, Penfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.170, -82.120

Thunderstorm winds downed a few trees.

Hail, Medina

When
July 22, 3:48 PM EST
Where
Medina County, 3.1 mi SW of Erhart
Measured
0.75 in hail
Reported by
Public
Coordinates
41.163, -82.014

Penny size hail was observed.

Thunderstorm Wind, Lorain

When
July 22, 3:55 PM EST
Where
Lorain County, 1.12 mi ESE of La Grange Meadow Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.192, -82.101

Thunderstorm winds snapped several trees at a farm located just north of Penfield.

Hail, Trumbull

When
July 22, 4:31 PM EST
Where
Trumbull County, Southington
Measured
0.75 in hail
Reported by
Public
Coordinates
41.320, -80.970

Penny size hail was observed.

Hail, Summit

When
July 22, 4:53 PM EST
Where
Summit County, Cuyahoga Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.130, -81.480

Penny size hail was observed.

Hail, Summit

When
July 22, 4:56 PM EST
Where
Summit County, Munroe Falls
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.130, -81.430

Quarter size hail was observed.

Hail, Portage

When
July 22, 5:02 PM EST
Where
Portage County, Kent
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.150, -81.350

Quarter size hail was reported.

Hail, Summit

When
July 22, 5:04 PM EST
Where
Summit County, Tallmadge
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.100, -81.430

Quarter size hail was observed.

Hail, Portage

When
July 22, 5:06 PM EST
Where
Portage County, Kent
Measured
1.25 in hail
Property damage
$50,000
Reported by
Public
Coordinates
41.150, -81.350

Half dollar size hail was observed. Many vehicles sustained minor damage.

Hail, Portage

When
July 22, 5:10 PM EST
Where
Portage County, Rootstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.100, -81.230

Penny size hail was observed.

Hail, Portage

When
July 22, 5:10 PM EST
Where
Portage County, Brimfield
Measured
1.75 in hail
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.100, -81.330

Penny to golf ball size hail was observed. Many vehicles sustained damage from the hail.

Thunderstorm Wind, Portage

When
July 22, 5:10 PM EST
Where
Portage County, Brimfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.100, -81.330

Thunderstorm winds downed several large tree limbs.

Hail, Trumbull

When
July 22, 5:12 PM EST
Where
Trumbull County, Bristolville
Measured
1.75 in hail
Property damage
$150,000
Reported by
Public
Coordinates
41.380, -80.880

Golf ball size hail was reported. Many vehicles sustained damage from the hail.

Hail, Portage

When
July 22, 5:14 PM EST
Where
Portage County, Ravenna
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.170, -81.230

Nickel size hail was observed.

Hail, Trumbull

When
July 22, 5:24 PM EST
Where
Trumbull County, Greene Center
Measured
1.75 in hail
Property damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
41.470, -80.770

Golf ball size hail was reported in Greene Township. Many vehicles sustained damage from the hail.

Thunderstorm Wind, Mahoning

When
July 22, 6:05 PM EST
Where
Mahoning County, Berlin Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.020, -80.950

Thunderstorm winds downed a few trees.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127146, 126738, 126740, 126743, 126745, 126644, 126641, 126645, 126752, 126646, 126647, 126651, 126652, 126654, 126660, 126667, 126674, 126676, 126670, 126746, 126671, 126755.